Can my birth control pill make me feel depressed?

Monday, 30 November 2015

Ever since I started taking a contraceptive pill, I feel like I have less control over my emotions, and sometimes I feel depressed for no reason. Could this be related to my pill? 

birth-control-pill-depression

Health expert Dr Graham Duncombe from Skin & Body Renewal responds:

“All contraceptive pills have side-effects which can vary greatly from person to person. Feeling emotional or depressed can most certainly be one of these side-effects, but unfortunately changing your pill may not solve the problem. My suggestion to you would be to make an appointment with one of the Health Renewal doctors so that we can look at your hormone balance in more detail. Careful analysis of your hormone levels and general state of health is required to see the full picture. We can then assist you with a personalised supplement plan which will balance your hormones and stabilise your emotional state.”

Ask Dr Duncombe your health questions here.

Other articles you may be interested in:
Do menopause hormones put you at risk for breast cancer?
Low libido getting you down?
What are the pros and cons of the contraceptive implant?
Can the pill affect my libido?
Why is the pill making me gain so much weight?

Want to write a comment? Sign in here sign up now
Tell your friends
  1. Salmaa Moosa

    i never knew it causes moods, but i do suffer from migraines every single month!

    4 years ago •

  1. steffy.m17

    Who wouldv thought that the pill could effect your moods

    4 years ago •

  1. Sarah-Jane Van Heerden

    I was using ginette 35 and like i said previously i didn’t have any bad side effects like depression weight gain etc. i guess you have to find a contraceptive that works for you as a individual.

    4 years ago •

  1. Sarah-Jane Van Heerden

    I was on contraceptives for so long to prevent falling pregnant only to realize i have fertility problems when wanting to start a family, being on my contraceptive was great my skin was beautiful and i didn’t have any bad side effects, i must say i kind of miss being on it just beacuse i never had to worry about breakouts etc.

    4 years ago •

  1. WAFIQA ABBAS

    It’s so scary that contraceptives can have these side effects. Thank you for this very important article.

    4 years ago •

  1. Nixxi

    I have used contraceptives since I was 16 to keep my acne under control and then in my early twenties because of polycystic ovaries, I used a very strong pill called Diane and it didn’t affect me emotionally but when I tried out the lighter mini pill I was completely depressed! I cried for weeks on end and decided to stop using that pill!

    4 years ago •

  1. Ray-Jessie Hendricks

    A work colleague actually also complained that she felt very sad after starting to use a contraceptive, so I am going to share this article with her.

    4 years ago •

BeautySouthAfrica - your pre-shop stop for all things beauty

Beautysouthafrica.com is South Africa’s most comprehensive online beauty magazine and your pre-shop stop for product information and reviews. From the latest international make-up trends to the hottest new products on the market, we offer insights into the glamorous world of beauty. Join like-minded beauty fanatics in our loyalty program and earn points, trial beauty products and share your experiences.

Become a beauty addict!

Get great deals and climb the ladder to a Gold Star!

×

Sign In

×